Hypoglycaemia Or Low Blood Sugar
This condition only occurs in people treating their diabetes with medication.
This is a condition in which blood glucose levels drop too low (generally below 3.5mmol/l. Symptoms include irritability, numbness in the arms and hands, sweating, confusion, extreme hunger, shakiness or dizziness. It should be treated immediately by eating or drinking a simple sugar such as a glucose sweet, Super C or sugary cold drink followed by a sandwich or other form of carbohydrate. If left untreated, this condition can become severe and lead to unconsciousness.
What causes a low blood glucose level or hypoglycaemia (hypo)?
If your blood glucose falls too low you will not be able to function normally and you will have what is called a hypoglycaemic or insulin reaction (hypo) or low blood glucose. This occurs when your blood glucose drops below a certain level (usually less than 3-4mmol/l and your brain is not receiving the fuel it needs.
Causes of hypoglycaemia:
- Not eating enough food.
- Missing or delaying a meal.
- Exercising without taking the necessary precautions.
- Taking too much medication – insulin and\or diabetes tablets.
- Drinking alcohol.
Warning signs of a low blood glucose level
Note the symptoms you are feeling, and this will help you to identify low blood glucose in the future. People react differently to a low blood glucose level.
You may feel:
- Shaky or light headed
- Nervous or irritable
- Your heart beats at a faster rate
- A numbness or tingling in your tongue or lips
- Unusual behaviour and\or mood swings
- Have a headache
- Be unusually sleep
Some people do not have early warning signs of hypoglycemia. These individuals must check their blood glucose levels more often to avoid this condition. It is especially important for all people with diabetes to check their levels before driving a car or partaking in a strenuous or potentially dangerous activity.
Severe low blood glucose
If your blood glucose drops very low you may become confused and disorientated, lose consciousness or have a seizure. You will need assistance from another person. Make sure you always wear an identification bracelet which alerts helpers that you have diabetes. Talk to your doctor or educator about prevention and emergency treatment for severe low blood glucose.
If a person with diabetes in unconscious or unable to eat or drink, you can give an injection of glucagon to stimulate the breakdown of glycogen in the liver, thereby raising blood glucose. People with diabetes should always have a Glucagon injection kit available at all times. Glucagon is given as a subcutaneous injection in the same way as an insulin injection. The blood glucose raising effects start within 10 minutes and lasts for at least 30-60 minutes. The effect will be just as good after a subcutaneous as an intramuscular injection, so it does not matter how deep you insert the needle.